This twitching is called myoclonus, and while it can be a normal event in actively dying people, it often means that the patient is getting too much morphine while having too little kidney function. One of morphine's breakdown products produces myoclonus, and the only way for that product to leave the body is via the urine. No urine? Worsening myoclonus. And in an odd twist of fate, high levels of morphine breakdown products can actually produce pain. This paradoxical event -- "opioid-induced hyperalgesia" is its mouthful of a name -- is often misinterpreted. Well-meaning staff see the patient thrashing around and looking uncomfortable, they give a morphine dose, the patient doesn't look any better, and they keep on dosing -- oblivious to the pain and suffering they are causing by giving morphine to a patient whose kidneys are shot.
We recognized Charles's problem immediately and asked the nursing home staff to stop giving him morphine around the clock. We proposed some other ways to manage pain. The staff politely -- well, not too politely -- blew us off. They kept giving Charles morphine, his myoclonus worsened, and they continued the drug. An hour before he died, Charles was actually arching his back off the bed while twitching all four extremities wildly.
This is not what hospice people mean by a good death.
In a follow-up debriefing session attended by our entire team, we brought some articles from the medical literature that describe the causes and treatment of myoclonus induced by morphine. The nursing director looked at me and said, "While we understand your point of view, we see ourselves as advocates for the patient."
Hospice folks want to see their patients have their suffering relieved. It's difficult for us when a patient dies in pain despite our best efforts. It's even harder when our best efforts are thwarted by well-meaning people who simply don't know what to do. But it's worse when others stubbornly believe that they and they alone are right, no matter what the facts might say.
The only solution, it seems to me, is for end-of-life experts to continue their quest to educate the public and their health care colleagues about how to relieve the suffering of the dying. Yes, it's true that "ya can't win 'em all," but over time maybe we'll win some more. Charles died of kidney failure, but he died with unnecessary suffering -- caused, in turn, by an overdose of arrogance.